Illinois, 2020

Tornado in Illinois, May 19, 2020

May 19, 2020 · NWS ILX · 1 event in 1 county or zone

A trough of low pressure triggered scattered showers across portions of central Illinois during the afternoon and evening of May 19th. A weak landspout tornado touched down beneath one of the developing showers in southern Piatt County near Hammond.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A trough of low pressure triggered scattered showers across portions of central Illinois during the afternoon and evening of May 19th. A weak landspout tornado touched down beneath one of the developing showers in southern Piatt County near Hammond. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 2:14 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 19, 2:14 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
314 PM CDT Tue May 19 2020

.SYNOPSIS...
Issued at 307 PM CDT Tue May 19 2020

A few spotty showers and seasonably cool conditions continue
through the rest of today. Showers will end late this evening
with temperatures falling into the mid 50s overnight. Cloudy but
primarily dry weather is expected Wednesday and Thursday with
highs in the mid 60s to around 70.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 307 PM CDT Tue May 19 2020

An upper low continues to spin over the lower Ohio Valley this
afternoon. Pinwheeling vort lobes will continue to bring scattered
showers to portions of central Illinois through this evening, but
precip chances will diminish late this evening and overnight as
the upper low sags southeast across the Tennessee Valley. Column
should become more subsident through the day Wednesday helping to
keep the area dry, but moisture locked under a sharp inversion
should keep clouds locked in through the day. Temperatures will
warm into the mid 60s Thursday.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 307 PM CDT Tue May 19 2020

Upper low continues to exert its influence over the Midwest
Thursday with guidance suggesting that it retrogrades back
towards the lower Ohio Valley. Despite similar placement to today,
the low is progged to begin filling and moisture appears much more
shallow which should greatly limit precip chances compared to
today. Still, wouldn't be suprised to see an isolated
sprinkle/shower or two, particularly during peak heating when
forecast soundings shows some shallow instability developing.
Temperatures are expected to remain on the cooler side under
continued cloud cover and easterly flow, but should still be able
to see highs close to 70F Thursday afternoon.

Upper low continues to slowly fill late in the week and should
finally push off to our east as another kicker trough lifts across
the central Plains. Southwest flow will start to overspread the
area with temperatures trending up Friday through the weekend.
Temps will warm into the mid 70s then should be well into the 80s
over the weekend with an 850mb thermal ridge around 18-19C
overhead. Scattered showers and thunderstorms are possible
Saturday with passage of the aforementioned kicker just to our
north. On Sunday, synoptic scale ascent appears to be displaced
from central Illinois, though models do show convectively induced
vorts moving across the region resulting in showers and
thunderstorms. These convective details cannot be resolved at this
distance, but forecast soundings do show decent capping in place
through midday, and barring extensive cloud cover, wouldn't be
suprised to see temps make a run at 90F. If the convection and
cloud cover do occur, temperatures will come in several degrees
lower. While there is potential for moderately strong instability
over the weekend, the local area appears sufficiently displaced
from the stronger flow aloft which will limit deep layer shear and
attendant severe threat...but something that will bear watching
for changes over the next few days. A cold front will sweep
across the area Monday with additional chances for showers and
thunderstorms. The front is progged to lay out along the Ohio
Valley with precip chances lingering into our southern counties on
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 19 2020

Low pressure continues to meander over the Ohio Valley. Northeast
to east winds will prevail through the period along with primarily
IFR or low MVFR ceilings. Scattered showers are possible this
afternoon and early evening as well, but precip chances will
diminish mid to late this evening through the remainder of the
period. Ceilings should improve to MVFR mid to late Wednesday
morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, May 19, 2:18 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
318 PM CDT Tue May 19 2020

ILZ027>031-036-037-040-041-047-049-050-201100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
318 PM CDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue on the Sangamon, Spoon, and La
Moine Rivers.

Moderate river flooding will continue on the Illinois and Mackinaw
Rivers, and begin tonight on the Sangamon River at Chandlerville.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Moderate river flooding will continue on the Illinois River
through the period, with major flooding forecast at Henry and
Havana later this week.

Moderate river flooding is forecast for the Sangamon River at
Chandlerville through the week.

Moderate river flooding on the Mackinaw River will quickly subside
during the week.

Minor river flooding will continue on the Sangamon, Spoon, and La
Moine Rivers.

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061>063-201100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
318 PM CDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Minor river flooding will continue along much of the Sangamon
River.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor river flooding will continue along much of the Sangamon
River for the next few days.

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-201100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
318 PM CDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue on the Little Wabash River at Clay
City through this evening, in addition to the Embarras River at
Lawrenceville.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding on the Embarras River at Lawrenceville will
continue through the week.

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Baker

The radar

The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Piatt

When
May 19, 5:07 PM CST to 5:15 PM CST
Where
Piatt County, 2.11 mi NNE of Lintner to 1.58 mi N of Lintner
Rating
EFU
Path length
0.88 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.828, -88.653

A landspout tornado touched down beneath a developing shower 3.8 miles northeast of La Place at 6:07 PM CDT. The tornado tracked very slowly northeastward through an open field for about 1 mile before dissipating at 6:15 PM CDT. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891312.